Journal of Mathematical Biology

, Volume 11, Issue 2, pp 193–205

A continuous migration model with stable demography

  • Stanley Sawyer
  • Joseph Felsenstein
Article

Abstract

A probability model of a population undergoing migration, mutation, and mating in a geographic continuum R is constructed, and an integrodifferential equation is derived for the probability of genetic identity. The equation is solved in one case, and asymptotic analysis done in others. Individuals at x, y ε R in the model mate with probability V(x, y) dt in any time interval (t, t + dt). In two dimensions, if V(x,y) = V(x−y) where V(x) ≈ V(x/β)/β2 approaches a delta function, the equilibrium probability of identity vanishes as β → 0. The asymptotic rate at which this occurs is discussed for mutation rates uuo > 0 and for βCuα, α > 0, and u → 0.

Key words

Migration Population genetics Stepping stone Selective neutrality 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Doob, J. L.: Stochastic processes. New York: Wiley & Sons 1953Google Scholar
  2. Felsenstein, J.: A pain in the torus: Some difficulties with models of isolation by distance. American Naturalist 109, 359–368 (1975)Google Scholar
  3. Fleischman, J.: Limit theorems for critical branching random fields. Trans. Amer. Math. Soc. 239, 353–389 (1978)Google Scholar
  4. Fleming, W., Su, C.-H.: Some one-dimensional migration models in population genetics theory. Theoretical Population Biology 5, 431–449 (1974)Google Scholar
  5. Ito, K., McKean, H., Jr.: Diffusion processes and their sample paths. New York: Academic Press and Berlin and New York: Springer-Verlag 1965Google Scholar
  6. Kimura, M., Weiss, G.: The stepping stone model of population structure and the decrease of genetic correlation with distance. Genetics 49, 561–576 (1964)Google Scholar
  7. Kingman, J. F. C.: Remarks on the spatial distribution of a reproducing population. Journal Appl. Prob. 14, 577–583 (1977)Google Scholar
  8. Malécot, G.: The mathematics of heredity (in French). Paris: Masson, English translation: San Francisco: W. H. Freeman 1969Google Scholar
  9. Malécot, G.: Identical loci and relationship. Proc. Fifth Berk. Symp. Math. Stat. Prob. 4, 317–332 (1967)Google Scholar
  10. Maruyama, T.: The rate of decrease of heterozygosity in a population occupying a circular or linear habitat. Genetics 67, 437–454 (1971)Google Scholar
  11. Moran, P.: The statistical processes of evolutionary theory. Oxford: Clarendon Press 1962Google Scholar
  12. Nagylaki, T.: The decay of genetic variability in geographically structured populations. Proc. Nat. Acad. Sci. USA 71, 2932–2936 (1974)Google Scholar
  13. Nagylaki, T.: The geographical structure of populations. In: Studies in Mathematical Biology, Part II, pp. 588–624, Math. Assoc. America Studies in Math., Vol. 16, 1978aGoogle Scholar
  14. Nagylaki, T.: A diffusion model for geographically structured populations. J. Math. Biology 6, 375–382 (1978b)Google Scholar
  15. Sawyer, S.: A formula for semi-groups, with an application to branching diffusion processes. Trans. Amer. Math. Soc. 152, 1–38 (1970)Google Scholar
  16. Sawyer, S.: An application of branching random fields in genetics. In: Probabilistic methods in differential equations, Springer Lecture Notes in Mathematics, No. 451, pp. 100–112. New York: Springer-Verlag 1975Google Scholar
  17. Sawyer, S.: Branching diffusion processes in population genetics. Adv. Appl. Prob. 8, 659–689 (1976)Google Scholar
  18. Sawyer, S.: Rates of consolidation in a selectively natural migration model. Annals of Probability 5, 486–493 (1977a)Google Scholar
  19. Sawyer, S.: Asymptotic properties of the equilibrium probability of identity in a geographically structured population. Adv. Appl. Prob. 9, 268–282 (1977b)Google Scholar
  20. Sawyer, S.: Asymptotic properties of a continuous migration model. In manuscript (1980)Google Scholar
  21. Wright, S.: Breeding structure of populations in relation to speciation. American Naturalist 74, 232–248 (1940)Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • Stanley Sawyer
    • 1
  • Joseph Felsenstein
    • 2
  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA
  2. 2.Department of GeneticsUniversity of WashingtonSeattleUSA

Personalised recommendations